Alternating Acetaminophen and Ibuprofen in the Febrile Child: Examination of the Evidence Regarding Efficacy and Safety

 

Sheri M. Carson

Pediatr Nurs 29(5):379-382, 2003. 2003 Jannetti Publications, Inc.

Posted 12/12/2003

Introduction

Despite its frequently benign nature, the presence of fever in children continues to spark fear in the hearts of parents and health care practitioners alike. In fact, fever is one of the most common pediatric problems, accounting for 25%-30% of emergency department and clinicvisits each year (Bachur, 2001; Murphy, 1992; Wong et al., 2001). Most pediatric specialists define fever as a rectal temperature greater than 38.0C(100.4F) or an oral temperature above 37.8C(100F) (Hay, Groothius, Hayward, & Levin, 1997). Fever can have a multitude of causes, including infections, vasculitic syndromes, central nervous system disorders, neoplasms, poisonings, immunization or drug reactions, dehydration, and heat stroke (Hay et al., 1997). Although fever is usually acute in nature, it can be considered a complex health problem in some children due to underlying pathology or inability to fully predict the course or duration of the fever (Murphy, 1992). In addition, while fever is usually self-limiting, it is considered particularly ominous in infants less than 3 months old and in immunosuppressed children (i.e., children with cancer or HIV/AIDS), as the risk of bacteremia is much higher in these children (Lau, Uba, & Lehman, 2002).

Fear of fever, which is often referred to as "fever phobia," is frequently attributed to parental concern regarding febrile seizures, neurological sequelae, and potentially serious underlying illness (Adam & Stankov, 1994; Kramer, Naimark, & Leduc, 1985). Unfortunately, health care practitioners also have fallen victim to fever phobia. This has contributed to the common recommendation to parents to intervene in the fever process by using antipyretic medications such as acetaminophen or ibuprofen (Schmitt, 1980; Wong et al., 2001). However, due to the potential side effects of these medications, the use of antipyretics for the management of pediatric fever remains controversial (Greisman & Mackowiak, 2002).

One of the most controversial practices is the use of alternating doses of acetaminophen and ibuprofen to help control fever (Mayoral, Marino, Rosenfeld, & Greensher, 2000; Mofenson, McFee, Caraccio, & Greensher, 1998), which originated in the early 1970s with the alternation of acetaminophen and aspirin (Block, 1997). The thought at this time was that, even though both acetaminophen and aspirin produced satisfactory reduction in temperature when given individually, the alternation of these two medications would produce a more dramatic and sustained reduction of fever (Steele, Yong, Bass, & Shirkey, 1972). However, when the use of aspirin was linked with the occurrence of Reye's syndrome in children, practitioners began to recommend alternating acetaminophen with ibuprofen instead of aspirin for fever management. Unfortunately, this change was made without sufficient research to support the safety or efficacy of this combined treatment regimen (Mofenson et al., 1998).

Physicians and nurses continue to treat hospitalized febrile children with alternating doses of acetaminophen and ibuprofen, and parents are often encouraged to provide the same alternating treatment at home (Mofenson et al., 1998). Yet, there has been no clinical research to verify the efficacy or safety of this method of fever management (Bein & Heubi, 1997; Block, 1997; Kearns, Leeder, & W asserman, 1998; Mayoral et al., 2000; Mofenson et al., 1998). It has been suggested that this practice of alternating acetaminophen and ibuprofen is frequently instituted as a result of insufficient dosage amounts or inappropriate dosing schedules of acetaminophen that produce "subtherapeutic" plasma concentrations, therefore preventing effective antipyresis (Kearns et al., 1998). However, immense confusion can result when parents are instructed to administer alternating doses of acetaminophen and ibuprofen. This confusion can subsequently lead to potential overdose. In addition, while glutathione is needed to prevent the accumulation of acetaminophen in the renal medulla, ibuprofen inhibits glutathione production and also blocks the production of renal prostaglandins by reducing renal blood flow.As a result, significant tubular necrosis and renal toxicity can occur (McIntire, Rubenstein, Gartner, Gilboa, & Ellis, 1993), which can be even more pronounced when children are dehydrated.

In order for health care providers to ensure that children are receiving the best and safest care possible with regard to fever management, both in the hospital and at home, clinical practice and the advice being given to parents needs to be grounded in solid research-based evidence. Thus, the purpose of this article is to examine the research with regard to the alternation of acetaminophen and ibuprofen to manage pediatric fever, and to then make recommendations for clinical practice based on that evidence.

Clinical Question

In febrile children, is the practice of alternating acetaminophen and ibuprofen more effective in reducing pediatric fever than administering either acetaminophen or ibuprofen individually, and is it safe?

Search Strategy

A thorough search of the literature was conducted to locate evidence regarding the alternation of acetaminophen and ibuprofen to treat pediatric fever. Evidence-based medicine, evidenced-based nursing, the Cochrane library, and the National Guideline Clearinghouse (www.guideline.gov) were all searched using the combined keywords acetaminophen, ibuprofen, and fever. No systematic reviews were found that evaluated the use of alternating acetaminophen and ibuprofen in febrile infants and children. There also were no current evidence-based practice guidelines or protocols found. In addition, an exhaustive review of individual studies conducted over the past 30 years was performed using the following databases: Medline, Ovid, CINAHL, and Health Source: Nursing/Academic Edition. MD Consult, the Virginia Henderson International Nursing Library, and the American Academy of Pediatrics' Web sites also were searched using the aforementioned combination of keywords. All searches were limited to the English language and human subjects. In addition, studies were initially limited to infants and children, but then expanded to include adults due to the lack of research found on the topic. The reference lists of retrieved articles also were reviewed for possible additional studies. Finally, the practice of alternating acetaminophen and ibuprofen in febrile children was discussed with dozens of nurses, residents, and attending physicians at Children's Hospital of Wisconsin in order to determine the basis for current practice and elicit any additional studies not previously identified. Although the search process revealed several research articles discussing the safety and efficacy of acetaminophen versus ibuprofen for pediatric fever management, only one study was found that addressed the actual alternation of acetaminophen and ibuprofen in febrile children.

Review of the Evidence

Acetaminophen, also referred to as paracetamol, has been successfully used as an effective antipyretic for years in the pediatric population (Murphy, 1992). However, even though acetaminophen is a relatively safe drug, there is the potential for toxic liver and renal effects due to its pharmacokinetic and pharmacodynamic properties (Adam & Stankov, 1994; American Academy of Pediatrics [AAP], 2001). Thus, it has been recommended that the lowest therapeutic dose that provides sufficient antipyresis should be used in order to prevent potential toxicity or adverse side effects in children (AAP, 2001).

The same caution should be used in the administration of ibuprofen to febrile children, as it can also have toxic renal effects (Kelley, Walson, Edge, Cox, & Mortensen, 1992; Plaisance, 2000). Ibuprofen was first approved by the Food and Drug Administration (FDA) as a prescribed treatment for febrile infants and children 6 months of age or older in the 1980s (Murphy, 1992). While ibuprofen and acetaminophen are equally effective in low-grade fever control, ibuprofen has been shown to be superior in the management of fevers greater than 102.5F (Walson, Galletta, Braden, & Alexander, 1989). Some studies also have found that ibuprofen causes a greater and longer decrease in temperature than acetaminophen does when both drugs are administered in similar doses (Kauffman, Sawyer, & Scheinbaum, 1992; Wong et al., 2001). Finally, when administered in age-appropriate therapeutic doses, ibuprofen has been found to be a safe alternative to acetaminophen in pediatric patients (Kauffman et al., 1992; Plaisance, 2000; Wong et al., 2001).

Despite the individual studies on the efficacy and safety of acetaminophen and ibuprofen when administered as single agents, only one study has been conducted on the practice of alternating acetaminophen and ibuprofen in febrile children. Mayoral et al. (2000) conducted a survey of 161 health care providers (mostly pediatricians) in order to identify current fever management strategies and their basis for use, as well as to determine the frequency with which acetaminophen is alternated with ibuprofen. In their study, Mayoral et al. administered a 15-item questionnaire to self-selected physicians, nurse practitioners, and pediatric specialists who were in attendance at selected professional meetings. According to their findings, alternating acetaminophen and ibuprofen in febrile children appears to be a common practice among pediatricians and other health care providers, especially among practitioners who have been in practice for 5 years or less. The majority of these practitioners stated that they base their practice on recommendations by the AAP (29%) and the opinion of mentors (26%). The remainder of the respondents cited journal articles, The Harriet Lane Handbook, and the Physicians' Desk Reference as their basis for practice. Interestingly, none of the respondents in this survey cited scientific data as guiding their practice with regard to alternating acetaminophen and ibuprofen in febrile children. In addition, despite the fact that 29% of the respondentsstated that the AAP s recommendations were the basis for their practice, the AAP did not have specific guidelines or recommendations on the alternation of acetaminophen and ibuprofen in febrile children at the time Mayoral et al. conducted their survey.

Temperatures at which practitioners decided to use antipyretics in children varied somewhat, but the majority of practitioners chose a temperature of 101 F as the point at which antipyretics should be administered (Mayoral et al., 2000). Although there are a multitude of ways in which acetaminophen and ibuprofen can be alternated, the most common method cited was to recommend giving acetaminophen every 4 hours and ibuprofen every 6 hours. However, Mayoral et al. noted that this regimen can be confusing to parents and can ultimately lead to double dosing. In addition, due to the pharmacokinetics of both ibuprofen and acetaminophen, combining the two medications in an alternating fashion may produce a synergistic effect on the kidneys and cause renal tubular toxicity (Kelley et al., 1992).

Another problem with the practice of alternating acetaminophen every 4 hours and ibuprofen every 6 hours is that it not only exceeds the recommended daily doses of these medications, but it also does not specify which antipyretic medication should be given to the child at the twelfth hour (Mayoral et al., 2000). This poses a significant safety risk to the child, as it increases the potential for accidental overdose or improper medication administration. Finally, due to the lack of scientific evidence regarding the safety and efficacy of this practice, Mayoral et al. recommend that practitioners proceed with extreme caution when using alternating antipyretic therapy.In addition, practitioners are encouraged to advise parents to use one single agent to treat pediatric fever as opposed to alternating both acetaminophen and ibuprofen (Mayoral et al., 2000).

Although practitioners continue to use alternating doses of acetaminophen and ibuprofen, there is no scientific data supporting the safety of this practice or its superiority over the scheduled administration of therapeutic, age-appropriate doses of one single antipyretic agent (Kearns et al., 1998; Mofenson et al., 1998). In fact, the FDA and several pharmaceutical companies actually advise against this form of fever management (Mofenson et al., 1998). In addition, even though the AAP acknowledges the practice of alternating antipyretics, they strongly encourage health care providers to "exercise discretion" when recommending this method of treatment due to the lack of clinical research evidence regarding the efficacy and safety of alternating acetaminophen and ibuprofen in febrile children (AAP, 2001, p. 1022).

Critique of the Evidence

Only one study was found that specifically addressed the practice of alternating acetaminophen and ibuprofen in febrile children (Mayoral et al., 2000). However, this study did not actually test the efficacy and safety of alternating antipyretic therapy; rather, it surveyed health care practitioners regarding their use of antipyretics and the basis for their practice of fever management. In their study, Mayoral et al. used a convenience sample of health care providers who were self-selected and volunteered to complete the questionnaire. This is a limitation of the study, as convenience samples present a risk for selection bias, which can ultimately affect the representativeness of the sample and threaten the external validity of the study (Polit & Hungler, 1999). In addition, although the questionnaires for this study were distributed at various professional meetings, it is unknown whether these meetings occurred at the same or different sites. As a result, the generalizability of their findings to all pediatric practitioners may be limited.

Another weakness of the study is that the response rate of the surveyed practitioners was not discussed, nor were the differences between those who chose to complete the survey and those who did not. This failure to document the nonresponse bias can introduce a significant degree of selection bias into the study, as can the failure to note the number of returned questionnaires that were discarded due to incomplete answers (Polit & Hungler, 1999). In addition, the sample did not include bedside nurses. By including the practices and beliefs of bedside nurses in their study, Mayoral et al. (2000) would have provided a greater under-standing of the frequency with which nurses actually alternate antipyretics in hospitalized children. Finally, the authors used their own investigator-developed questionnaire, but they did not include estimates of the questionnaire's validity and reliability.

Although there were some limitations to the study, there also were strengths. First and foremost, Mayoral et al. (2000) included a specific question about the practice of alternating acetaminophen and ibuprofen in febrile children. In addition, the researchers had the respondents clarify which specific alternating method they use in practice. The study also had an adequate sample size and allowed for participant anonymity, which decreases the potential for respondent and/or interviewer bias (Polit & Hungler, 1999). Finally, the questionnaires were administered and collected at the same location and on the same day.This can increase the return rate of the questionnaires and thus improve the strength of the study.

While a number of double-blind, randomized clinical trials have been conducted on the efficacy and safety of acetaminophen versus ibuprofen for fever management in children, no such studies have been conducted on the alternation of these two medications. Therefore, it is extremely important that future clinical research address this fairly common practice. In addition, many sources have pointed to potentially synergistic and toxic side effects as a result of alternating acetaminophen and ibuprofen in febrile children. Thus, it is vital that health care professionals investigate the basis for this practice and establish solid evidence regarding the efficacy and safety of this method of fever management.

Implications for Clinical Practice

In today's era of evidence-based practice, it is vital that health care providers strive to evaluate current practices and ensure that they are grounded in evidence. However, as this review has shown, no evidence currently supports the practice of alternating acetaminophen and ibuprofen in febrile children. Instead, the practice was generated back in the 1970s with the combination of acetaminophen and aspirin and has been passed on to subsequent practitioners over the years.

Even though acetaminophen and ibuprofen have both been shown to be safe and effective in reducing pediatric fevers when used individually, nurses and other health care providers should not simply assume that combining these two medications in an alternating fashion will be more effective,orthatitis even safe. In addition, overreacting to pediatric fevers by encouraging the alternation of antipyretics only further promotes fever phobia in both parents and health care providers. While fevers can sometimes be frightening, it is important to remember that they are usually harmless (Grover, 1996; Murphy, 1992). In fact, fevers have often been attributed with providing an unfavorable environment for the growth of bacterial and viral microorganisms. As a result, the body s immune system is better able to fight infection (Adam & Stankov, 1994).

Currently, pediatricians, nurse practitioners, and nurses are continuing to treat pediatric fever aggressively, although the degree of fever at which intervention is encouraged varies slightly among practitioners (Mayoral et al., 2000). Yet, it is important to be aware of the lack of evidence substantiating the practice of alternating acetaminophen and ibuprofen in febrile children. Nurses are in a prime position not only to encourage clinically-based research in this area, but also to introduce research findings into practice. In addition, nurses can educate other health care providers and parents about the potential dangers of alternating acetaminophen and ibuprofen, as this practice may increase the risk for adverse side effects.

Nurses also can advocate for the proper dosage and dosing schedule of either acetaminophen or ibuprofen (depending on the child's age, diagnosis, and degree of fever). Other alternative antipyretic methods that have proven efficacy in febrile children can be incorporated into the child's care, such as a cool environment, sponging with tepid water, adequate hydration, and cool compresses (Adam & Stankov, 1994). Finally,it should be remembered that the primary reason for treating a child with antipyretics should be to minimize discomfort. If a child has a temperature of greater than 38Cbut is comfortable, there is really no need for medication (Grover, 1996). This is true even for children with a history of febrile seizures, as the use of prophylactic antipyretics has unfortunately been shown to have no effect on lowering the reoccurrence of febrile seizures (Schnaiderman, Laht, Sheefer,& Aladjem, 1993; Van Stuijvenberg, Derksen-Lubsen, Steyerberg, Habbema, & Moll, 1998).

Despite the long-term practice of alternating acetaminophen and ibuprofen in the management of febrile children, this review has demonstrated that this practice lacks an evidence base. Thus, the alternation of acetaminophen and ibuprofen in febrile children cannot safely be recommended at this time. Instead, nurses and other health care providers are strongly encouraged to use only one single antipyretic medication in febrile children and to ensure that the child is receiving an age-appropriate, therapeutic, and safe dose. If these three factors are guaranteed, the child is likely to achieve adequate antipyresis. However, if the use of either acetaminophen or ibuprofen is not effective and if additional nonpharmacological methods of fever reduction have also failed, the practitioner is encouraged to proceed with caution when recommending alternating antipyretic therapy. Finally, no matter which antipyretics are prescribed, the nurse or other health care provider must ensure that parents understand the appropriate dose as well as dosing schedule and that they have been given clear, written instructions regarding the management of their febrile child. It is only by ensuring the accuracy of instructions and the under-standing of the parents that the potential for harm to the child can be reduced and ultimate fever reduction can be achieved.

The Evidence-Based Practice section focuses on the search for and critique of the best evidence to answer challenging clinical questions so that the highest quality, up-to-date care can be provided to children and their families. To submit questions or obtain author guidelines, contact Bernadette Mazurek Melnyk, PhD, RN-CS, PNP; Section Editor; University of Rochester School of Nursing; 601 Elmwood Avenue; Box SON; Rochester, NY 14642; (716) 275-8903; bernadette_melnyk@urmc.rochester.edu

References

Adam, D., & Stankov, G. (1994). Treatment of fever in childhood. European Journal of Pediatrics, 153, 394-402.

American Academy of Pediatrics (AAP). (2001). Acetaminophen toxicity in children. Pediatrics, 108, 1020-1024.

Bachur, R. (2001). Fever: Approach to the febrile child. In C. Green-Hernandez, J.K. Singleton, & D.Z. Aronzon (Eds.), Primary care pediatrics (pp. 343-357). Philadelphia: Lippincott.

Bein, J.P., & Heubi, J.E. (1997). Ibuprofen and/or acetaminophen: What price for euthermia ? [Letter to the Editor Reply]. The Journal of Pediatrics, 131, 332.

Block, S. (1997). Ibuprofen and/or acetaminophen: What price for euthermia ? [Letter to the Editor]. The Journal of Pediatrics, 131, 332-333.

Greisman, L.A., & Mackowiak, P.A. (2002). Fever: Beneficial and detrimental effects of antipyretics. Current Opinion in Infectious Diseases, 15, 241-245.

Grover, G. (1996). Fever and bacteremia. In C.D. Berkowitz (Ed.), Pediatrics: A primary care approach (pp. 127-131). Philadelphia: W .B. Saunders Company.

Hay, W., Groothius, J.R., Hayward, A.R., & Levin, M.J. (1997). Current pediatric diagnosis and treatment (13th ed.). Stanford, CT: Appleton & Lange.

Kauffman, R.E., Sawyer, L.A., & Scheinbaum, M.L. (1992). Antipyretic efficacy of ibuprofen vs. acetaminophen. American Journal of Diseases of Children, 146, 622-625.

Kearns, G.L., Leeder, J.S., & Wasserman, G.S. (1998). Combined antipyretic therapy: Another potential source of chronic acetaminophen toxicity [Letter to the Editor Reply]. The Journal of Pediatrics, 133, 713.

Kelley, M.T., Walson, P.D., Edge, J.H., Cox, S., & Mortensen, M.E. (1992). Pharmacokinetics and pharmacodynamics of ibuprofen isomers and acetaminophen in febrile children. Clinical Pharmacology & Therapeutics, 52, 181-189.

Kramer, M.S., Naimark, L., & Leduc, D.G. (1985). Parental fever phobia and its correlates. Pediatrics, 75, 110-113.

Lau, A.S., Uba, A., & Lehman, D. (2002). Infectious diseases. In A.M. Rudolph, R.K. Kamei, & K.J. Overby (Eds.), Rudolph s fundamentals of pediatrics (3rd ed.) (pp. 311-320). New York: McGraw-Hill.

Mayoral, C.E., Marino, R.V., Rosenfeld, W., & Greensher, J. (2000). Alternating antipyretics: Is this an alternative? Pediatrics, 105, 1009-1012.

McIntire, S.C., Rubenstein, R.C., Gartner, J.C., Gilboa, N., & Ellis, D. (1993). Acute flank pain and reversible renal dysfunction associated with nonsteroidal anti-inflammatory drug use. Pediatrics, 92, 459-460.

Mofenson, H.C., McFee, R., Caraccio, T., & Greensher, J. (1998). Combined antipyretic therapy: Another potential source of chronic acetaminophen toxicity [Letter to the Editor]. The Journal of Pediatrics, 133, 712-713.

Murphy, K.A. (1992). Acetaminophen and ibuprofen: Fever control and overdose. Pediatric Nursing, 18, 428-432.

Plaisance, K.I. (2000). Toxicities of drugs used in the management of fever.Clinical Infectious Diseases, 31, S219-S223.

Polit, D.F., & Hungler, B.P. (1999). Nursing research: principles and methods (6th ed.). Philadelphia: Lippincott.

Schmitt, B.D. (1980). Fever phobia. American Journal of Diseases of Children, 134, 176-181.

Schnaiderman, D., Laht, E., Sheefer, T., & Aladjem, M. (1993). Antipyretic effectiveness of acetaminophen in febrile seizures: ongoing prophylaxis versus sporadic usage. European Journal of Pediatrics, 152, 747-749.

Steele, R.W., Yong, F.S.H., Bass, J.W., & Shirkey, H.C. (1972). Oral antipyretic therapy: Evaluation of aspirin-acetaminophen combination. American Journal of Diseases of Children, 123, 204-206.

Van Stuijvenberg, M., Derksen-Lubsen, G., Steyerberg, E.W., Habbema, J.D., & Moll, H.A. (1998). Randomized controlled trial of ibuprofen syrup administered during febrile illnesses to prevent febrile seizure recurrences. Pediatrics, 102, E51.

Walson, P.D., Galletta, G., Braden, N.J., & Alexander, L. (1989). Ibuprofen, acetaminophen, and placebo treatment of febrile children. Clinical Pharmacology Therapeutics, 46, 9-17.

Wong, A., Sibbald, A., Ferrero, F., Plager, M., Santolaya, M.E., Escobar,A.M., et al. (2001). Antipyretic effects of dipyrone versus ibuprofen versus acetaminophen in children: Results of a multi-national, randomized, modified double-blind study. Clinical Pediatrics, 40, 313-324.

Sidebar: Glossary of Terms

External validity -The degree to which the results of the study can be generalized from the sample group to the study population.

Generalizability -The ability of the results of the study to be extended from the sample group to the study population. Interviewer bias -The level of error or bias introduced into a study as a result of normal human interaction between the inter-viewer and the respondent.

Nonresponse bias -The level of error or bias introduced into a study as the result of a nonrandom subset of people who fail to participate in the study when asked.

Reliability -The consistency with which an instrument measures what it is supposed to measure over time (i.e., a scale consistently measures weight at the same number).

Respondent bias -The level of error introduced into a study as a result of the tendency of participants to respond to questions in the same way (i.e., always disagreeing or agreeing), no matter what the question asks. Often occurs due to the participant s desire to please the researchers or interviewer.

Selection bias -Threat to the internal validity of the study due to the differences that exist between the groups of people who choose to participate versus those who choose not to participate in the study.

Validity -The degree to which an instrument measures the concept being measured; the accuracy of an instrument (i.e., pain scale measures pain rather than anxiety).

Note: Adapted from Polit & Hungler (1999).

Acknowledgements

The author would like to acknowledge Myra Huth, PdD, RN, Research Associate at the Children's Hospital of Wisconsin Jane B. Petit Pain and Palliative Care Center, Milwaukee, WI, for her editorial assistance on this article.


Sheri M. Carson, MSN, RN, CPN, PNP, is a Pediatric Nurse II at Children s Hospital of Wisconsin, Milwaukee, WI, a member of the Society of Pediatric Nurses, the National Association of the Pediatric Nurse Practitioners, and the NCBPNP/N Certified Pediatric Nurse Self-Assessment Exercise Development Committee.